Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 499, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 3:58 AM CDT for Lyon County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 3:58 AM CDT (08:58 UTC)
- Expired
- Aug 16, 2004, 4:15 AM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 160858 SVRFSD MNC083-160915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 AM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 415 AM CDT * AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER LYON COUNTY...OR ABOUT 7 MILES EAST OF MARSHALL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LYON COUNTY NORTH OF DUDLEY THROUGH 410 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4458 9573 4440 9578 4431 9529 4453 9523 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 AM CDT, 28 minutes earlier.
Area forecast discussion, Aug 16, 3:30 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT MON AUG 16 2004 .DISCUSSION... UPDATED ZONES WILL BE OUT SHORTLY WITH THE ONLY MAJOR CHANGES TO THE WX GRIDS FOR TODAY AND EARLY TONIGHT. SFC THETA-E AND CONVERGENCE PROGS INDICATED THAT THUNDER MAY INITIATE A BIT FARTHER EAST THAN GOING FORECAST. INSTABILITY AND SHEAR PARAMETERS STILL LOOK GOOD FOR A FEW SVR STORMS IN THE EASTERN ZONES TODAY. FOR HIGHS AM A BIT CONCERNED THAT WESTERN ZONES WILL NOT HEAT TO THE MAX WITH SOME LINGERING POST FRONTAL STRATUS AND MORE CLOUD COVER...SO BACKED OF OFF HIGHS A TAD. && .PREV DISCUSSION... UPPER LEVEL WAVE CONTINUING TO MOVE SOUTHEAST...JUST ENTERING FAR WESTERN MN AS OF 08Z AND SPARKING ADDITIONAL TSRA NORTH OF OUR MN COUNTIES. EXPECT MOST OF THIS MORNING ACTIVITY TO BE EAST OF OUR CWA BY DAYBREAK...BUT WILL CARRY A LOW POP EARLY TO COVER ANY LINGERING TSRA IN THE FAR EASTERN COUNTIES. FOCUS FOR THE AFTERNOON TURNS TO COLD FRONT...WHICH AT 08Z WAS LOCATED NEAR A KABR-KPIR LINE...THEN WEST BETWEEN KPHP AND KRAP. SLOWER MODEL SOLUTION OF PREVIOUS DAYS APPEARS TO HAVE BEEN MORE ON TARGET WITH TIMING...ALTHOUGH 00Z ETA HAS COME AROUND TO SLOWER GFS SOLUTION...AND FRONT SHOULD BE NEAR A KBKX-TYNDALL LINE BY MIDDAY...AND ROUGHLY SLAYTON-VERMILLION LINE BY 21Z. MODELS SHOWING QUITE A BIT OF MOISTURE RETURN AHEAD OF THE FRONT...WITH SURFACE DEWPOINTS FORECAST TO REACH THE MID TO UPPER 60S AHEAD OF THE FRONT BY LATE AFTERNOON. THIS MAY BE A LITTLE AGGRESSIVE...AS THIS MOISTURE IS STILL QUITE FAR SOUTH IN FAR SOUTH CENTRAL KS AND OK...BUT SHOULD STILL SEE WIDESPREAD MID 60S OVER NORTHWEST IOWA. THIS INCREASE IN MOISTURE HELPS SBCAPE VALUES JUMP TO NEAR 2500 J/KG...WITH 0-1KM MUCAPES CLOSER TO 3500 J/KG. SO WITH THIS AMOUNT OF INSTABILITY...AND DECENT SHEAR AVAILABLE...COULD SEE A FEW SUPERCELL STORMS ALONG THE FRONT BEFORE IT EXITS NORTHWEST IOWA THIS EVENING. DRY TONIGHT AND MOST OF TUESDAY...BUT WILL KEEP A SLIGHT CHANCE OF SHRA OR TSRA ALONG WITH MO RVR VALLEY TUESDAY AFTERNOON WITH BAND OF MID LEVEL FRONTOGENESIS. LEANED A LITTLE CLOSER TO ETA PRECIP IDEA AS GFS SEEMS TO BE PAINTING QPF TOO FAR NORTH GIVEN LOCATION OF STRONGEST MID LEVEL FRONTOGENESIS. FAR SOUTH WILL AT LEAST SEE MORE CLOUD COVER WITH THIS LIFT...SO HAVE KEPT HIGHS A FEW DEGREES BELOW FULL MIXING POTENTIAL ALONG THE RIVER. GFS AND ETA CLOSER IN TIMING NEXT FRONT DROPPING SOUTH WEDNESDAY/WEDNESDAY NIGHT...BUT NOT REALLY A LOT OF MOISTURE TO WORK WITH...AND ANY UPPER LEVEL SUPPORT IS WELL NORTH OF THE AREA SO HAVE ADJUSTED POPS TO JUST A SLIGHT CHANCE IN THE NORTHEAST AND EAST...NEAR STRONGEST FRONTOGENESIS. DESPITE SIMILARITY IN FRONTAL TIMING...MODELS STILL QUITE DIFFERENT WITH RESPECT TO LOW LEVEL TEMPS. SHOULD BE GOOD MIXING...BUT WITH 00Z THURSDAY 850MB TEMPS 4-5C DIFFERENT BETWEEN ETA AND GFS...MIXING GIVES ABOUT 10F DIFFERENCE IN SURFACE TEMPS. GOING FORECAST IS A GOOD COMPROMISE BETWEEN THE TWO...AND WILL STICK WITH THAT FOR NOW. NO CHANGES TO LONGER RANGE FORECAST AT THIS TIME. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM/HACKER
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT SUN AUG 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST STORMS. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL DIMINISH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT DURING THE AFTERNOON. IF STORMS CAN DEVELOP DURING THE AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:51 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 24 min |
| Aug 16, 2:38 AM CDT | Flash Flood Warning | FSD | Murray | 112 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.